A colonoscopy is used to detect colon cancer in its earliest stages. Many adults over 50 years of age, and undergoing colonoscopies, are also taking antithrombotic therapies. This study examines whether temporarily discontinuing antithrombotic agents in stroke or transient ischemic attack (TIA) patients who underwent a colonoscopy was associated with a greater risk of stroke, myocardial infarction, major bleeding, and venous thromboembolism as compared to patients whose medications were continued.
Using electronic charts from an academic urban teaching hospital, patients were identified using the codes for ischemic stroke/TIA and colonoscopy; data was from 2003 to 2006. Medications included in the analysis were aspirin, clopidogrel, dipyridamole, and warfarin. Outcome measures assessed were stroke (ischemic and hemorrhagic), myocardial infarction with clinical symptoms, major systemic bleeding, and venous thromboembolism up to four weeks after the procedure.
- Of the 177 patients included in the study, antithrombotic medication was held in 42 patients and continued in 135 patients.
- Rates of stroke, myocardial infarction, major systemic bleeding, and venous thromboembolism were below 5 percent. Major systemic bleeding was the most common.
- Between the two groups, no differences in the outcomes were observed.
A limitation of the study was that it was a retrospective, single-center study using codes for patient identification. To further understand this issue, the authors suggest a prospective, randomized controlled study.